Practice

Commentary: Think anaphylaxis

BMJ 2009; 338 doi: https://doi.org/10.1136/bmj.b846 (Published 09 March 2009) Cite this as: BMJ 2009;338:b846
  1. Paul L A van Daele, consultant in internal medicine and clinical immunology
  1. 1Departments of Internal Medicine and Immunology, Erasmus Medical Centre, Rotterdam 3015 GD, Netherlands
  1. p.l.a.vandaele{at}erasmusmc.nl

    Collapse is a commonly encountered problem in the emergency department. Its causes are many and varied, and some are potentially life threatening.1 In this interactive case report, Mrs Barroso presented with recurrent collapses coinciding with the onset of menstruation.2 Given her rapid response to steroids, I would have thought initially that she had adrenal insufficiency. In fact, most of the respondents on bmj.com concluded the same.3 Based on the lack of response to vasoactive drugs, I would have discarded a diagnosis of anaphylaxis. Corticosteroids are usually …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe